Benzoyl peroxide rash?

Hi, I've wanted to try out benzoyl peroxide to clear out some of the acne on my face. I used it for the first few days as a spot treatment on my pimples and it seemed to work fine. Redness and of pimples were reduced. However, around the forth and fifth day I started to use it, my skin got very red, itchy, inflammed (swollen) and bumpy. Is this a normal side effect for the first few days and continue using this or do I have an allergy to this and should stop using it immediately?

Doctor Answers 1

Benzoyl peroxide treatment

Thank you for your question. Redness, irritation, and dryness is a side effect of benzoyl peroxide, and severity of side effects is influenced by the strength of the medication. Generally, I recommend benzoyl peroxide 2.5% to the face and anything higher would be for the body. I cannot say what you are experiencing is either a side effect or allergic reaction because you need to be evaluated in person. Therefore, I highly recommend you consult with a board certified dermatologist to have your skin evaluated and to discuss treatment options that best suit your needs. Take care and good luck.

Benzoyl peroxide treatment

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for your question. Redness, irritation, and dryness is a side effect of benzoyl peroxide, and severity of side effects is influenced by the strength of the medication. Generally, I recommend benzoyl peroxide 2.5% to the face and anything higher would be for the body. I cannot say what you are experiencing is either a side effect or allergic reaction because you need to be evaluated in person. Therefore, I highly recommend you consult with a board certified dermatologist to have your skin evaluated and to discuss treatment options that best suit your needs. Take care and good luck.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.